Doctors at the General District Hospital of Athens in Greece discovered a new – and probably highly rare – side effect of steroids use. A thirty-year-old man who did a lot of weight training took a course of anabolic steroids for a month and ended up with distorted growth in his face.
A week before the man went to a doctor, he had noticed that there was a swelling in his left jaw. He admitted to using anabolic steroids: he had been taking them for a month and had gained six kilos. He injected an ampoule containing fifty milligrams of stanozolol [structural formula shown here] every morning, and four hundred milligrams of methenolone[structural formula also shown] every three days. And now the left-hand side of his face had gotten bigger.
The man had been having trouble with a painful molar in his right jaw. The tooth had cracked, been filled, and finally extracted.
Steroids lead to lopsided face
the left side of his jaw for a few weeks. When the doctors made a scan of the guy’s skull, they discovered that it was the cause of his lopsided face. His left masseter, the muscle that pushes the lower jaw against the upper jaw when we chew, had grown in size. The right masseter had not grown.
The masseter is shown in the drawing. It’s the red muscle in the cheek area. The scan of the bodybuilder’s skull is shown below. The grey half circle on the right side is the hypertrophied masseter which had caused the asymmetry in the mans face. It’s resting on a white thing up against the skin. The white thing is the jaw.
To make absolutely sure of their diagnosis, the Greeks took some cell material from the enlarged jaw muscle and did lab tests. The doctors found muscle fibres of type 2A and 2B in the sample. These are fast, strong muscle fibres, which react to strength training and anabolic steroids.
In their article the Greeks do not say whether the steroids user recovered. They came up with the idea of injecting the enlarged muscle with Botox, which paralyses muscles locally. If the man couldn’t use the muscle, the doctors reasoned, then it would shrink back to its normal size. That was a pretty stupid idea. If you’re dealing with a power athlete, the last thing you should do is to mention a treatment that will break down muscle mass. Even if it’s only muscle mass in the left jaw.
“Unfortunately, the patient did not come back for follow-up”, was the Greeks’ bewildered comment.
Masseteric hypertrophy associated with administration of anabolic steroids and unilateral mastication: a case report.
In this report we present a patient with unilateral masseteric hypertrophy who used anabolic steroids and was chewing entirely unilaterally for 1 month. Computed tomography and histologic examination were used to confirm the diagnosis. The combined action of unilateral mastication and anabolic steroid use is probably responsible for the rapid development of unilateral masseteric hypertrophy.
PMID: 11709687 [PubMed – indexed for MEDLINE]